ISSN : 1301-5680
e-ISSN : 2149-8156
Turkish Journal of Thoracic and Cardiovascular Surgery     
Inhaled nitric oxide induced methemoglobinemia on extracorporeal circulatory support: Black versus red
Evren Özçınar, Fatih Gümüş, Sadık Eryılmaz, Ahmet Rüçhan Akar
Department of Cardiovascular Surgery, Medical Faculty of Ankara University, Ankara, Turkey
DOI : 10.5606/tgkdc.dergisi.2017.14771
Administration of inhaled nitric oxide after left ventricular assist device implantation decreases pulmonary vascular resistance and right ventricular afterload. However, inhaled nitric oxide is not innocent and serious adverse effects may occur. In this article, we report a case of severe methemoglobinemia caused by inhaled nitric oxide administration after left ventricular assist device implantation. We stabilized the patient’s hemodynamic status with veno-arterial-venous extracorporeal membrane oxygenation support and inhaled nitric oxide treatment. Nevertheless, severe methemoglobinemia was detected with discolorization of the tubing lines of the extracorporeal membrane oxygenation circuit in association with hypoxia. The methemoglobin levels up to 19.9% were accompanied by hypoxemia and fatal arrhythmias. Methemoglobinemia was successfully treated by exchange blood transfusion.
Keywords : Extracorporeal membrane oxygenation; heart failure; mechanical support; methemoglobinemia; nitric oxide
Viewed : 9311
Downloaded : 1282